Alert archive / Minnesota / Tornado Warnings in 2022

Tornado Warning 5, NWS Duluth, MN

June 24, 2022Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 24, 2022, 10:58 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2022, 10:58 PM CDT (03:58 UTC)
Expired
Jun 24, 2022, 11:30 PM CDT
In force
32 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 141 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 7:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 24, 10:10 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 24, 10:10 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1010 PM CDT Fri Jun 24 2022

.MESOSCALE UPDATE...
Issued at 1008 PM CDT Fri Jun 24 2022

An MCS continues to spread east to southeast over northwest
Minnesota as of 10 PM. A few wind gust reports to around 70 mph,
as well as funnel cloud sightings, have been reported east of
Thief River Falls and northwest of Bemidji. Plenty of surface-
based CAPE around 2-3k J/kg persists out ahead of the MCS with
temperatures in the mid 70s and dew points in the mid to upper
60s from roughly Koochiching County south to Aitkin county and
points west. Further east, onshore flow from Lake Superior has
resulted in temperatures and dew points about 10 degrees colder,
and surface-based CAPE drops to near zero within about a 20 mile
periphery of Lake Superior. Low-level lapse rates are favorable
for the MCS to continue mostly unimpeded where higher CAPE and
0-6km shear to around 30-40 knots exists. Areas from Koochiching
south to Aitkin counties and areas west will have the best chance
at seeing damaging wind gusts to around 70 mph as this line of
storms comes through. The highest PWAT values and moisture
transport around 1.6" are centered over east-central Minnesota,
with relatively drier air further north over the Boundary Waters.
The MCS will most likely follow the CAPE gradient to the
southeast, bringing both the severe threat and heavy rain threat
down towards the Brainerd Lakes region. While storms will likely
still persist as the MCS moves east towards Lake Superior, they
are more likely to become elevated and thus the threat for strong
winds will be lessened a bit. Storms are expected to move into
western portions of the region within the next hour, then towards
the Twin Ports/North Shore around 1 to 2 AM. Storms are expected
to weaken considerably as they move into northwest Wisconsin due
to diminishing surface-based CAPE.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 347 PM CDT Fri Jun 24 2022

Summary: Severe weather is expected tonight mainly over our
western area, with large hail, strong winds, and minor flooding
possible. An active pattern continues through the rest of the
forecast period, with periodic chances for showers and storms
throughout the weekend and next week.

Convection throughout the morning has made a dent in today's severe
potential, but has not eliminated it completely. The environment
will still have upwards of 2500 J/kg of MUCAPE across the area this
evening. Wind shear is a little lacking, but 0-6km bulk shear values
between 25-35 kts could still present a marginally supportive shear
to the storms. The best wind shear is expected to be around the
Brainerd Lakes area. Hodographs show a small turning of the winds in
lower levels in the areas where the best chances for severe weather
exist, but it is questionable whether storms will be able to tap
into that as a developing cap is expected to keep the storms
elevated. Finally, the tall, skinny CAPE profile throughout model
soundings along with PWATs up to 1.25 inches indicate the threat for
some minor flash flooding in isolated areas.

Currently stationary in ND, a line of storms along a warm front will
be swept across the Northern Plains into the Upper Midwest along the
system's cold/occluded front as an upper level shortwave moves east
to meet it and provide the upper level support for the storms. The
line will move through the Northland starting late this evening and
through most of Saturday. The main threats from this system will be
large hail and damaging winds. Some of our far western counties
could see winds over 70 mph.

Once this system moves out of the area, slight chances for showers
along the international border will persist into Sunday under
cyclonic flow aloft. These would be light showers with occasional
rumbles of thunder and are not expected to be severe.

Subsident conditions will settle over the Northland for most of
Monday, with sunny and dry conditions. Since flow aloft will still
be out of the northwest, temperatures should remain seasonal in the
mid 70s. Overnight, a shortwave trough starts us off on an active
pattern with showers and thunderstorms possible Monday night through
Tuesday afternoon across the area. This active pattern will continue
for the rest of the week with multiple rounds of showers and
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 610 PM CDT Fri Jun 24 2022

VFR conditions for all terminals initially before showers and
thunderstorms work their way in from the west after 02Z and move
eastward. Expect the showers and thunderstorms to drop ceiling
and visibilities to a mix of IFR and MVFR through the afternoon.
Once showers and thunderstorms exit the region, VFR conditions
will again dominate the weather for all terminals.

&&

.MARINE...
Issued at 347 PM CDT Fri Jun 24 2022

Thunderstorms are expected tonight through the most of Saturday.
Some storms could be severe with hazards including strong winds,
large hail, and frequent cloud-to-water lightning. On the back end
of the system, winds are expected to increase to above 20 kts
Saturday night into Sunday. If these persist, a Small Craft
Advisory may be needed for that time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  74  53  68 /  80  80   0  10
INL  63  73  50  67 /  80  60  40  30
BRD  66  76  54  71 /  90  50   0  10
HYR  63  77  52  70 /  60  80  10  10
ASX  59  79  54  70 /  60  80  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

MESOSCALE UPDATE...JDS
DISCUSSION...Kossen
AVIATION...KSE
MARINE...Kossen
Hazardous weather outlook, Jun 24, 4:48 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
448 PM CDT Fri Jun 24 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
448 PM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon, but especially
tonight. Storms tonight could be severe producing damaging
winds, large hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and then periodically Tuesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-252200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
448 PM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

A isolated thunderstorm is possible this afternoon with chances
increasing overnight. Storms tonight could be severe producing
large hail and winds in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and again Tuesday.

Gusty west to northwest winds will occur Sunday and will create
hazardous conditions for small craft. Small Craft Advisories may
be needed.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 24, 10:31 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
1031 PM CDT Fri Jun 24 2022

MNZ010-250415-
Koochiching MN-
1031 PM CDT Fri Jun 24 2022

...Strong thunderstorms will impact portions of northwestern
Koochiching County through 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Williams, to 13 miles
north of Upper Red Lake, to Lower Red Lake, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Koochiching County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Minnesota.

&&

LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
      4864 9414 4811 9392 4805 9442 4861 9443
      4871 9441
TIME...MOT...LOC 0331Z 227DEG 25KT 4861 9507 4833 9480 4797 9480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHCass, Itasca, Koochiching71 min
Jun 24, 10:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing79 min
Jun 24, 10:31 PM CDTSpecial Weather StatementDLHKoochiching44 min
Jun 24, 11:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHCass, Itasca, Koochiching66 min
Jun 24, 11:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing64 min
Jun 24, 11:35 PM CDTSpecial Weather StatementDLHCrow Wing40 min
Jun 25, 12:02 AM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Carlton, Itasca, Saint Louis58 min
Jun 25, 12:34 AM CDTSpecial Weather StatementDLHAitkin26 min
Jun 25, 12:43 AM CDTSpecial Weather StatementDLHSaint Louis32 min
Jun 25, 12:53 AM CDTSpecial Weather StatementDLHCarlton, Saint Louis37 min
Jun 25, 1:13 AM CDTSpecial Weather StatementDLHAitkin32 min
Jun 25, 6:56 AM CDTMarine Dense Fog AdvisoryDLH3 hr
Jun 25, 3:48 PM CDTSmall Craft AdvisoryDLH30 hr
Jun 25, 1:31 AM CDTSpecial Weather StatementDLHDouglas29 min

Nearby

Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.